Pages

Thursday, January 5, 2012

Our Cancer Journey - Week 3

This weekend will be our last pre-chemotherapy time together and we're preparing our home and ourselves for the months ahead.

Last Thursday we met with the care team to assess the physical changes in Kathy's skin and left breast.    The mottling of the skin was likely caused by blood settling through tissue planes after the sentinel node biopsy procedure.  Over the past few days the discoloration followed the same color changes as a bruise, going from red to brown to green/yellow, then disappearing.   The breast swelling was likely caused by the disruption of lymphatics during the removal of lymph nodes.   Thus, the cause of all the changes was not new tumor growth but side effects of the biopsy procedure.   Her physical exam is now the same as it was 2 weeks ago.  

The care team briefed us on the weeks ahead.  Together, we discussed the treatment options and finalized a plan  - chemotherapy first, followed by mastectomy, followed by radiation oncology.

The appropriate chemotherapeutic regimen for a HER2 negative, ER/PR positive tumor is 4 cycles of cytoxan/adriamycin over the next 8 weeks, followed by Taxol for 12 weeks.

Kathy begins chemotherapy at 10am on August 11.   The 3 hour infusion procedure includes anti-emetics (odansetron), steroids (dexamethasone), hydration, a 30 minute infusion of cytoxan, and a slow IV push of adriamycin.

We've been told to expect the worst symptoms to occur 48 hours after treatment and we've been given compazine and lorazepam for nausea.   Kathy may also develop constipation and diarrhea, which we'll treat with over the counter medications.   We'll have to watch for fever as her white blood cell counts drop to the level that she cannot  fight off infections.   I've cancelled all my meetings on her chemotherapy days and on the 2nd day after each treatment when her fatigue will be the most significant.

Kathy will lose all her hair about 2 weeks after the first treatment and she's arranged with her hairdresser to shave it off.   We've already purchased a few warm winter hats and head wraps.

The chemotherapy medications are effective but can have profound side effects.   Cytoxan causes mouth/throat sores.   Adriamycin causes heart muscle damage and hand/foot syndrome.   Taxol can cause numbness and pain in the hands and feet, a problematic condition for an artist.

Yesterday,  she had a pre-chemotherapy echocardiogram to assess her heart function prior to receiving Adriamycin.   She also visited Hester Hill, who provided her with guidance about life style, wigs, and sources of support during the treatment process.

The transition from the cancer diagnosis phase to the treatment phase occurs next week.   We'll learn a great deal about being cancer patients as we ride the emotional roller coaster of the days ahead.

No comments:

Post a Comment